Alert archive / Illinois / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 176, NWS St. Louis, MO

May 23, 2000Fayette County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at May 23, 2000, 2:37 AM CDT for Fayette County, Illinois. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 23, 2000, 2:37 AM CDT (07:37 UTC)
Expired
May 23, 2000, 3:30 AM CDT
In force
53 min
Issued by
NWS St. Louis, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Fayette County, IL

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 7.6 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2000-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 83 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2000-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
83 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
1926 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

624 
WUUS53 KLSX 230739
SVRSTL
ILC051-230830-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
237 AM CDT TUE MAY 23 2000

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN FAYETTE COUNTY IN SOUTH CENTRAL ILLINOIS

* UNTIL 330 AM CDT

* AT 237 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 21 MILES NORTHWEST OF WRIGHTS CORNER..MOVING SOUTHEAST
  AT 45 MPH.

* LOCATIONS THAT WILL BE AFFECTED...
  WRIGHTS CORNER
  ST. ELMO

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3936 8915 3922 8915 3914 8911 3887 8861
          3908 8843

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:40 PM CDT, 10 hours 57 minutes earlier.

Area forecast discussion, May 22, 3:40 PM CDT, 10 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
340 PM CDT MON MAY 22 2000

MAIN CONCERNS THIS PKG WL BE CHCS FOR PCPN THRU PD AND LOCATION OF
FNT IN 2ND AND 3RD PDS. MDLS IN GEN AGMT IN UA PROGS IN TAKING L/WV
TROF OVR ERN US INTO CAN MARITIMES BY 48H WITH NW 50H FLOW THRU FCST
PD. SVRL S/WVS MOVG SE IN MEAN FLOW TO TRIGGER PDS OF PCPN NXT 2
DAYS. CNVCTN DVLPG ALG OLD BNDRY OVR S CTRL MO ATTIM MOVG E AS CAP
WKNS. MDLS BRG STGR CFNT INTO AREA TUE AFTN/EVE AND THEN DIVERGE ON
SOLN IN LATER PDS. NGM PUSHES FNT ON SE BUT AVN HOLDS IT BACK ACRS
NRN MO THRU 42H AND THEN PUSHES S. ETA TAKING MIDDLE SOLN AND IS
PREFERRED ALTHO CONFIDENCE LO IN ANY SOLN.

WAA AT 85H TO BRG GT 20C TEMPS BY 24H BUT SFC TEMPS DEPENDENT ON CLD
CVR. TEMPS HV JUMPED INTO UPR 80S IN WRN AND SRN ZNS TDA AND WL KP
SAME VALS FOR TUE AS MORE CLD CVR XPCTD. WL BRING SLGTLY COOLER
TEMPS INTO ZNS ON WED AS FNT SAGS S AND WK NE FLOW BCMS ESTBLSHD.

WL INCLD HIER POPS IN SRN ZNS TNGT WITH ONGOING CNVCTN AND ONLY SLGT
CHCS IN NRN ZNS. WITH FNT LINGERING ACRS CTRL MO WL KP LO CHC POPS
THRU WED IN CTRL AND SRN ZNS.

XTNDD LKS DRY ON THU WITH SFC HIGH BLDG IN FM N BUT FNT RTNS AS WRM
FNT ON FRI AND WL INCLD CHC FOR TSRA BOTH FRI AND SAT.

.STL...NONE.

WDB

In the hours before

Special weather statement, May 22, 9:24 PM CDT, 5 hours 13 minutes before
MOZ036-041-042-047>051-059-230330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
924 PM CDT MON MAY 22 2000

SEVERE THUNDERSTORM WATCH 323 HAS BEEN CANCELLED FOR
THE FOLLOWING COUNTIES...

IN MISSOURI...

BOONE        AUDRAIN        CALLAWAY
MONITEAU     COLE           OSAGE
MONTGOMERY   GASCONADE      PIKE

.END
GLASS
Local storm report, May 23, 12:05 AM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1205 AM CDT TUE MAY 23 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0512 PM    PERRY                     MO   1.25 INCH HAIL
05/22/00   RALLS

0555 PM    STURGEON                  MO   1 INCH HAIL
05/22/00   BOONE

0610 PM    MEXICO                    MO   WIND DAMAGE
05/22/00   AUDRAIN                        ONE-FOOT DIAMETER TREE
                                          LIMBS DOWN.

0615 PM    SILEX                     MO   WIND DAMAGE
05/22/00   LINCOLN                        TREES AND POWER LINES
                                          DOWN.

0615 PM    FOLEY                     MO   WIND DAMAGE
05/22/00   LINCOLN                        TREES DOWN.

0620 PM    ELSBERRY                  MO   WIND DAMAGE
05/22/00   LINCOLN                        TREES DOWN.

0620 PM    WINFIELD                  MO   WIND DAMAGE
05/22/00   LINCOLN                        TREES DOWN.

0645 PM    SILEX                     MO   WIND DAMAGE
05/22/00   LINCOLN                        SHED DAMAGED AND LARGE
                                          TREE LIMBS DOWN

0645 PM    CARLINVILLE               IL   1 INCH HAIL
05/22/00   MACOUPIN

0650 PM    PERUQUE                   MO   WIND DAMAGE
05/22/00   ST CHARLES                     TREES DOWN AT HIGHWAY B
                                          AND C.

0700 PM    ST CHARLES                MO   WIND DAMAGE
05/22/00   ST CHARLES                     SEVERAL TREES DOWN.

0701 PM    CARLINVILLE               IL   .75 INCH HAIL
05/22/00   MACOUPIN                       DIME SIZE HAIL

0705 PM    SILEX                     MO   WIND DAMAGE
05/22/00   LINCOLN                        POWER LINES DOWN ON
                                          HIGHWAY UU.

0710 PM    HAZELWOOD                 MO   WIND DAMAGE
05/22/00   ST LOUIS                       SPOTTER REPORTS WIND GUSTS
                                          TO 60 MPH WITH LARGE TREE
                                          LIMBS DOWN.

0720 PM    OVERLAND                  MO   WIND DAMAGE
05/22/00   ST LOUIS                       POWER LINES DOWN.

0720 PM    MARYLAND HGTS             MO   WIND DAMAGE
05/22/00   ST LOUIS                       POWER LINES DOWN.

0730 PM    GODFREY                   IL   WIND DAMAGE
05/22/00   MADISON                        SEVERAL TREES DOWN ON
                                          ROUTE 100.

GLASS/BECHTOLD

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 7:17 PM CDTSevere Thunderstorm WarningLSXMadison, Saint Clair43 min
May 22, 9:29 PM CDTSevere Thunderstorm WarningLSXJersey46 min
May 23, 12:31 AM CDTSevere Thunderstorm WarningLSXFayette, Montgomery34 min
May 23, 1:53 AM CDTSevere Thunderstorm WarningLSXMontgomery52 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.